Alert archive / Montana / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 6, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 9, 2015, 6:58 PM MDT for Ravalli County, Montana. It was in force for 22 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2015, 6:58 PM MDT (00:58 UTC)
- Expired
- Jun 9, 2015, 7:20 PM MDT
- In force
- 22 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Ravalli County, MT
The radar
The Missoula radar (KMSX), 64 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 7:00 PM MDT | HAIL 0.75 | 3 Wnw Victor, MT | SPOTTER RECEIVED ABOUT 1.50 INCHES OF RAIN BETWEEN 530PM & 800PM. |
| Jun 9, 7:05 PM MDT | HAIL 1 | 2 W Bell Crossing, MT | LARGEST HAIL FELL FROM AROUND 7:05 TO 7:15, PERSISTENT RAIN AND HAIL FROM ABOUT 6:30 TO 7:30. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
936
WUUS55 KMSO 100058
SVRMSO
MTC081-100130-
/O.NEW.KMSO.SV.W.0006.150610T0058Z-150610T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
658 PM MDT TUE JUN 9 2015
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL RAVALLI COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 730 PM MDT
* AT 658 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER
VICTOR...OR 12 MILES NORTH OF HAMILTON...AND MOVING EAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
STEVENSVILLE...VICTOR AND BELL CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 4651 11387 4649 11387 4631 11389 4638 11425
4652 11424 4656 11386
TIME...MOT...LOC 0058Z 270DEG 7KT 4643 11412
$$1 follow-up statement
898
WWUS55 KMSO 100120
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
720 PM MDT TUE JUN 9 2015
MTC081-100128-
/O.CAN.KMSO.SV.W.0006.000000T0000Z-150610T0130Z/
RAVALLI MT-
720 PM MDT TUE JUN 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RAVALLI COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS STILL
POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
MISSOULA.
LAT...LON 4651 11387 4649 11387 4631 11389 4638 11425
4652 11424 4656 11386
TIME...MOT...LOC 0112Z 270DEG 7KT 4643 11388
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:37 PM MDT, 4 hours 21 minutes earlier.
Area forecast discussion, Jun 9, 2:37 PM MDT, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Missoula MT 237 PM MDT TUE JUN 9 2015 .DISCUSSION... Afternoon thunderstorms have formed south of I-90 in western Montana and north central Idaho. Lightning and gusty winds are expected to be the main threats associated with these storms through the evening. Despite the near surface levels of the atmosphere being very dry, cells will be nearly stationary so they could still produce heavy rain over a short period of time for select locations, so those recreating in the terrain and near flash flood- prone areas should stay weather aware. Storms and showers will decrease in coverage quickly this evening after sunset, with southern Lemhi county Idaho being the only location expected to see lingering showers. Warm temperatures on par with yesterdays highs will bring dry, breezy afternoon winds across the area. Overnight, temperatures will be slow to cool in the valleys, and mid-slopes and ridges will remain relatively warm, leading to low humidities, especially in Northwest Montana. On Wednesday, Expect similar conditions with convection once again firing up in similar areas to today: south central Idaho and west central Montana south of the I-90 corridor. Expect slow movement with storms again and locally brief heavy downpours. The atmosphere will dry out Thursday with another hot day expected in the upper 80s to around 90 in most valley locations. The big change for this week will occur Friday through Sunday. A relatively dry cold front will push through the region. Expect gusty winds Friday into Saturday, especially in Northwest Montana. Much cooler conditions will occur this weekend with normal daytime highs in the mid 70s in most valley locations. The only exception to all of this activity will be along the Canadian border and Glacier National Park where quite a bit of cooling is possible. Enough cooling to where snow showers are possible on the peaks in Glacier. Folks recreating in Glacier NP this weekend should prepare for cool and windy conditions with a potential for a few showers. Models show another upper low sweeping across northwest Montana next week. The difference with this system is it's looking like it could tap into some moist southwest flow and increase the potential for thunderstorms across the entire region. && .AVIATION...Showers and thunderstorms are beginning to develop across southwest Montana and north central Idaho. KSMN and KBTM are expected to see thunderstorms in the vicinity until around 10/0500z. The main threats with these storms will be gusty winds and lightning, with the strongest cells having potential for small hail. KMSO will be on the north edge of where storms are expected. Afternoon winds will again be gusty as high temperatures mix down winds from aloft. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Jun 9, 2:32 PM MDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 232 PM MDT TUE JUN 9 2015 MTZ006-007-043-092115- POTOMAC/SEELEY LAKE REGION MT-BUTTE/BLACKFOOT REGION MT- BITTERROOT/SAPPHIRE MOUNTAINS MT- 232 PM MDT TUE JUN 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA AND NORTHWESTERN GRANITE COUNTIES UNTIL 315 PM MDT... AT 231 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF BONNER-WEST RIVERSIDE...OR 17 MILES SOUTHEAST OF MISSOULA...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLINTON AND NIMROD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4664 11380 4687 11377 4687 11335 4658 11338 TIME...MOT...LOC 2031Z 270DEG 19KT 4673 11368
Special weather statement, Jun 9, 6:31 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 531 PM PDT TUE JUN 9 2015 IDZ006-100115- SOUTHERN CLEARWATER MOUNTAINS ID- 531 PM PDT TUE JUN 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL IDAHO COUNTY UNTIL 615 PM PDT... AT 530 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 33 MILES EAST OF RIGGINS...OR 35 MILES SOUTHEAST OF GRANGEVILLE...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OROGRANDE AND DIXIE. LAT...LON 4542 11570 4568 11575 4578 11527 4546 11524 TIME...MOT...LOC 0030Z 251DEG 19KT 4554 11564 DVC
Special weather statement, Jun 9, 6:34 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 634 PM MDT TUE JUN 9 2015 MTZ005-006-100115- MISSOULA/BITTERROOT VALLEYS MT-BITTERROOT/SAPPHIRE MOUNTAINS MT- 634 PM MDT TUE JUN 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANITE AND NORTH CENTRAL RAVALLI COUNTIES UNTIL 715 PM MDT... AT 633 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER VICTOR...OR 12 MILES NORTH OF HAMILTON...MOVING EAST AT 15 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STEVENSVILLE...VICTOR...PINESDALE...BELL CROSSING AND CORVALLIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4633 11427 4651 11428 4656 11381 4629 11381 TIME...MOT...LOC 0033Z 269DEG 12KT 4643 11417
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 6:34 PM MDT | Special Weather Statement | MSO | Ravalli | 41 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.